Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 2, 2004, 4:36 PM EDT for City of Chesapeake, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 4:36 PM EDT (20:36 UTC)
- Expired
- Jul 2, 2004, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2854 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 022036
SVRAKQ
VAC550-022100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT FRI JUL 2 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
* UNTIL 500 PM EDT
* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MOUNT PLEASANT...OR ABOUT NEAR GREAT BRIDGE...AND MOVING SOUTH AT 5
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HICKORY BY 445 PM EDT
8 MILES NORTHEAST OF NORTHWEST BY 500 PM EDT
LAT...LON 3675 7628 3676 7627 3678 7622 3675 7617
3676 7616 3670 7608 3668 7608 3666 7613
3656 7613 3656 7621
$$
REILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:07 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 2, 3:07 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT FRI JUL 2 2004 .SYNOPSIS...BERMUDA RIDGE TO SET UP SHOP ACROSS RGN THRU HOLIDAY WKEND AND BEYOND. COUPLE OF BNDRYS APPRCH RGN ERLY NXT WEEK BUT MAY NEVER MAKE IT THRU FA. NEXT SGNFCNT THREAT FOR PCPN COMES BY MID WEEK AS STRNGR SYSTM APPRCHS RGN. && .SHORT TERM...WK MSTR & WND CONVERGENCE RESULTING IN ONGOING TSRA. WILL LEAN TOWARD GFS SOLN ONCE AGAIN SINCE ETA CONTS TO GENERATE PCPN AFTR 00Z OVR CNTRL VA. XPCT ONGOING TSRA MAINLY DIURNAL AND SHUD DSPT AFTR SS. OFFSHORE RIDGE BUILDS W ON SAT...WRMG UP AIRMASS A BIT. THUS...CHC FOR PCPN WILL BE LESS THAN PREVIOUS DAYS. XPCT DELMARVA TO REMAIN DRY THUS HAVE TAKEN OUT POPS THEE. ELSEWHERE...LWRD TO ISLTD POPS FROM CHES BAY TO I95. CHC POPS I95 ON WEST. BNDRY APPRCHS FROM SW SAT NITE...SO WILL KEEP CHC POPS MOST OF THE RGN EXCPT DELMARVA WHICH SHUD REMAIN DRY. MSTR INCRS SUN COMBINES WITH HTNG TO PRODUCE SCT POPS. && .LONG TERM...AOB CLIMO POPS MON AS WRLY FLOW SETS IN. ANTHR BNDRY APPRCHS MON NITE...STALLS ON TUE...THEN RETURNS AS WRM FRNT N OF RGN TUE NITE. BY WED...GULF MSTR RETURNS AHEAD OF ANTHR UPR LVL SYSTM. THUS WILL HAVE CHC POPS IN WED. WRM & DRY THU & FRI. && .AVIATION...MAINLY VFR IN SHORT TERM...LCL MVFR AND TSRA NXT SVRL HRS. LCL IFR CNDTNS DUE TO PSBL LOW CLDS & FOG...SPCLLY IVOF KSBY. && .MARINE...NO FLAGS XPCTD. WNDS & SEAS BEHAVING PER A TYPICAL SUMMER DAY ACROSS THE RGN. WNDS & SEAS TO INCRS BY SUN AHEAD OF NXT BNDRY... BUT STILL REMAIN BLO SCA ATTM. LOW RIP CRNT THREAT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 65 87 66 86 / 30 10 10 30 OXB 69 84 67 83 / 30 10 10 30 WAL 69 86 70 84 / 30 10 10 30 FVX 69 89 69 88 / 30 30 30 40 RIC 70 88 70 87 / 30 20 30 40 PTB 70 89 70 89 / 30 20 30 40 AKQ 70 90 70 89 / 30 20 30 40 PHF 72 89 69 87 / 30 20 20 30 ORF 72 86 72 86 / 30 20 20 30 ECG 71 86 71 86 / 30 20 20 30 && 44/18
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUL 02 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA- 530 AM EDT FRI JUL 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 2, 1:12 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 112 PM EDT FRI JUL 2 2004 VAZ086-021745- MATHEWS VA- 112 PM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORM MOVING ACROSS MATHEWS COUNTY... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF MATHEWS...OR ABOUT OVER DELTAVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HUDGINS AT 120 PM EDT...REDART...AND...GWYNN AT 130 PM EDT... DIGGS AT 140 PM EDT. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44
Special weather statement, Jul 2, 2:34 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 234 PM EDT FRI JUL 2 2004 VAZ084-091-094-021900- GLOUCESTER VA-NEWPORT NEWS/HAMPTON VA-YORK VA- 234 PM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORM MOVING INTO THE PENINSULA... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF GLOUCESTER POINT...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MARYUS AT 240 PM EDT...ACHILLES AT 245 PM EDT...GLOUCESTER POINT AT 250 PM EDT... SEAFORD...AND...HORNSBYVILLE AT 300 PM EDT. WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 2, 3:41 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 341 PM EDT FRI JUL 2 2004 VAZ084-022015- GLOUCESTER VA- 341 PM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORM MOVING THROUGH GLOUCESTER COUNTY... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GLOUCESTER COURTHOUSE. THE STORM WAS DRIFTING SOUTH AT 5 TO 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR ARK AT 410 PM EDT. WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 2, 3:54 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 354 PM EDT FRI JUL 2 2004 MDZ024-025-022045- INLAND WORCESTER MD-MARYLAND BEACHES MD- 354 PM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS OVER NORTHERN PORTIONS OF WORCESTER COUNTY AND OCEAN CITY... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WORCESTER COUNTY...OR ABOUT 13 MILES WEST OF OCEAN CITY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWARK...AND...BERLIN AT 405 PM EDT... IRONSHIRE AT 410 PM EDT. WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Local storm report, Jul 2, 4:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG CARDINAL 37.42N 76.38W
07/02/2004 MATHEWS VA LAW ENFORCEMENT
TREES DOWN NORTH RIVER RD
&&
REILLYSpecial weather statement, Jul 2, 4:21 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 421 PM EDT FRI JUL 2 2004 VAZ097-098-022045- CHESAPEAKE VA-VIRGINIA BEACH VA- 421 PM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS OVER PORTIONS OF VIRGINIA BEACH AND CHESAPEAKE... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF KEMPSVILLE...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOUNT PLEASANT AT 440 PM EDT. WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF AROUND ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:30 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 30 min |
| Jul 2, 1:38 PM EDT | Special Marine Warning | AKQ | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.